Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 4, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 31, 2004, 7:15 PM EST for Chatham County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2004, 7:15 PM EST (00:15 UTC)
- Expired
- Mar 31, 2004, 7:45 PM EST
- In force
- 30 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Chatham County, NC
The radar
The Raleigh/Durham radar (KRAX), 53 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 010015
SVRRAH
NCC037-010045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
714 PM EST WED MAR 31 2004
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CHATHAM COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 745 PM EST
* AT 714 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR FEARRINGTON...OR ABOUT 8 MILES NORTHEAST OF
PITTSBORO...MOVING NORTHEAST AT 20 MPH. PENNY SIZED HAIL IS LIKELY
WITH THIS STORM.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
RURAL NORTHEASTERN CHATHAM COUNTY
LAT...LON 3585 7892 3582 7893 3576 7902 3573 7906
3583 7926 3585 7922
$$
05What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 1:15 PM EST, 6 hours earlier.
Area forecast discussion, Mar 31, 1:15 PM EST, 6 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 115 PM EST WED MAR 31 2004 .DISCUSSION... OVERALL...COLD CORE CLOSED LOW WILL REMAIN OVER MID ATLC REGION FOR THE REST OF THE WEEK INTO THE WEEKEND. VORT LOBES WILL CONTINUE TO ROTATE THROUGH THE BASE OF LOW...THUS TIMING OF ONE OF THESE LOBES CROSSING THE AREA WILL BE TRICKY. MODELS IN AGREEMENT IN ROTATING ONE SUCH LOBE THROUGH LATER THIS AFTERNOON AND EVENING (THROUGH ABOUT 06Z). CLOSE LOW AND VORT LOBES ROTATING AROUND BASE WILL CONTINUE THROUGH FRIDAY. THIS WILL RESULT IN MOSTLY SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THROUGH THE PERIOD. TEMPERATURES WILL BE TRICKY. EXPECT CONSIDERABLE CLOUDINESS THROUGH FRIDAY. THUS TEMPERATURES REMAIN ON THE COOL SIDE AND MODEL GUIDANCE MAY BE A TAD WARM. HOWEVER IF AND WHEN BREAKS...TEMPERATURES WILL BE SOMEWHAT WARMER. FOR NOW GUIDANCE LOOK REASONABLE. SO FOR TONIGHT FRIDAY... AS MENTIONED...VORT LOBE ROTATING ACROSS AREA LATER THIS AFTERNOON/EVENING...LIFTING NORTHEAST ABOUT 06Z. WILL CONTINUE LIKELY POPS THROUGH ABOUT 06Z...DECREASING TO A CHANCE AFTER MIDNIGHT...JUST NORTHERN HALF BY DAYBREAK. AIR MASS QUITE UNSTABLE AS MODIFIED SOUNDING INDICATE LAPSE OVER 6 WITH K-MID 20S...TTOTAL...AROUND 50 AND LI -3. THUS CURRENT BREAKS AND VORT LOBE APPROACHING WILL INCREASE CHANCE FOR THUNDER ACTIVITY THIS AFTERNOON INTO THE EVENING. CONTINUE CHANCE DURING THE DAY THURSDAY...LESSER CHANCE SOUTHERN SECTIONS MAINLY IN THE AFTERNOON. A LULL THURSDAY EVENING...THEN ANOTHER LOBE MOVING INTO NORTHERN SECTIONS LATE THURSDAY NIGHT INTO FRIDAY...CONTINUE CHANCE POPS. WILL KEEP TEMPERATURES ON THE COOL SIDE. MINOR TWEAKS FROM GOING FORECAST TO ACCOUNT FOR POTENTIAL BREAKS. SATURDAY THROUGH WEDNESDAY... CUTOFF FINALLY PUSHING EAST OF AREA ON SATURDAY BUT PLENTY OF LOW LEVEL MOISTURE REMAIN. SO EXPECT CONSIDERABLE CLOUD COVER THROUGH THE WEEKEND. TEMPERATURES REMAIN ON THE COOL SIDE BELOW SEASONAL NORMS. SYSTEM APPROACHING MID WEEK BRINGING INCREASED MOISTURE. WILL NOT MENTION ANY PRECIP AT THE MOMENT. INCREASE CLOUDS ON WEDNESDAY && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && RA/MLM
Hazardous weather outlook, Mar 31, 5:44 AM EST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 544 AM EST WED MAR 31 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-311443- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM... FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO... HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG... LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE... OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON AND WINSTON-SALEM 544 AM EST WED MAR 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER FROM THESE STORMS. AT THIS TIME THE MAJOR THREAT APPEARS TO BE HAIL ONE IN DIAMETER OR LESS...ALTHOUGH DAMAGING DOWNBURST WINDS ARE ALSO POSSIBLE. ALTHOUGH ALL OF CENTRAL NORTH CAROLINA MAY POTENTIALLY EXPERIENCE SEVERE WEATHER TODAY...THE MAIN AREA OF CONCERN WILL BE IN THE SOUTH AND IN THE EAST PARTS EAST OF DURHAM AND ROXBORO...AND MAINLY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION POSSIBLE BUT NOT EXPECTED AZT THIS TIME AS THUNDERSTORM ACTIVITY IS NOT FORECAST TO BE NUMEROUS.
In the hours before
Local storm report, Mar 31, 5:00 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
500 PM EST WED MAR 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL KITTRELL 36.22N 78.44W
03/31/2004 0.88 INCH VANCE NC TRAINED SPOTTER
DIME TO NICKEL SIZED HAIL COVERED THE GROUND.
&&
SGYSpecial weather statement, Mar 31, 5:35 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 535 PM EST WED MAR 31 2004 NCZ010-312325- WARREN NC- INCLUDING THE CITIES OF...WARRENTON 535 PM EST WED MAR 31 2004 A STRONG STORM THAT MAY CONTAIN PEA TO MARBLE SIZE HAIL WILL MOVE EAST NORTHEAST ACROSS SOUTHERN WARREN COUNTY BETWEEN 530 PM AND 630 PM. TORRENTIAL DOWNPOURS ARE ALSO LIKELY WITH THIS STORM AS IT AFFECTS AREAS FROM AFTON INCLUDING HIGHWAY 401 AND SOUTHERN WARRENTON EASTWARD TO ARCOLA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. GIH
Special weather statement, Mar 31, 6:14 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 614 PM EST WED MAR 31 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-010113- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM... FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO... HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG... LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE... OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON AND WINSTON-SALEM 614 PM EST WED MAR 31 2004 ...SCATTERED THUNDERSTORMS...SOME WITH SMALL HAIL AND BRIEF HEAVY RAINS...WILL MOVE ACROSS THE PIEDMONT AND WESTERN SANDHILLS THROUGH 730 PM... AT 615 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS EXTENDING FROM LEXINGTON TO ASHEBORO...AND SOUTH ACROSS TROY AND ROCKINGHAM. THE LINE IS MOVING NORTHEAST AT 15 TO 20 MPH. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING UP TO MARBLE SIZED HAIL. PEA SIZED HAIL WAS REPORTED IN THE CITY OF ASHEBORO AT 610 PM. SOME LOCATIONS THAT MAY BE AFFECTED THROUGH 730 PM INCLUDE THOMASVILLE...HIGH POINT...GREENSBORO...SILER CITY...CARTHAGE AND SOUTHERN PINES. IF THE STORMS HOLD TOGETHER...THEY MAY REACH JORDAN LAKE SHORTLY AFTER 730 PM. TRAVELERS ON I-40 AND I-85 IN THE NORTHERN PIEDMONT WILL ALSO NEED TO BE ALERT FOR BRIEF SHOWERS THAT CAN RAPIDLY REDUCE VISIBILITIES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SGY
Special weather statement, Mar 31, 6:14 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 614 PM EST WED MAR 31 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-010113- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM... FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO... HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG... LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE... OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON AND WINSTON-SALEM 614 PM EST WED MAR 31 2004 ...SCATTERED THUNDERSTORMS...SOME WITH SMALL HAIL AND BRIEF HEAVY RAINS...WILL MOVE ACROSS THE PIEDMONT AND WESTERN SANDHILLS THROUGH 730 PM... AT 615 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS EXTENDING FROM LEXINGTON TO ASHEBORO...AND SOUTH ACROSS TROY AND ROCKINGHAM. THE LINE IS MOVING NORTHEAST AT 15 TO 20 MPH. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING UP TO MARBLE SIZED HAIL. PEA SIZED HAIL WAS REPORTED IN THE CITY OF ASHEBORO AT 610 PM. SOME LOCATIONS THAT MAY BE AFFECTED THROUGH 730 PM INCLUDE THOMASVILLE...HIGH POINT...GREENSBORO...SILER CITY...CARTHAGE... AND JORDAN LAKE. TRAVELERS ON I-40 AND I-85 IN THE NORTHERN PIEDMONT WILL ALSO NEED TO BE ALERT FOR BRIEF SHOWERS THAT CAN RAPIDLY REDUCE VISIBILITIES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SGY
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 8:14 PM EST | Severe Thunderstorm Warning | RAH | Wake | 61 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.